Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 96, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 23, 1998, 6:56 PM MDT for Bent County, Colorado. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 23, 1998, 6:56 PM MDT (00:56 UTC)
- Expired
- Jul 23, 1998, 8:00 PM MDT
- In force
- 64 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Bent County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 7:30 PM MDT | Thunderstorm Wind 52 | Mc Clave, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 204 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 240056 RRA SVRPUB COC011-240200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 656 PM MDT THU JUL 23 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BENT COUNTY IN SOUTHEASTERN COLORADO * UNTIL 800 PM MDT * AT 655 PM MDT...RADAR SHOWED A SEVERE STORM 15 MILES SOUTHEAST OF LAS ANIMAS MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY SOUTH OF US HIGHWAY 50 THROUGH 720 PM...ALONG HIGHWAY 50 EAST OF HASTY AROUND 730 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. PW/SR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:10 PM MDT, 4 hours 46 minutes earlier.
Area forecast discussion, Jul 23, 2:10 PM MDT, 4 hours 46 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 210 PM MDT THU JUL 23 1998 THE FORECAST CONCERN TODAY CENTERS ON POTENTIALLY HEAVY RAIN. DEEP MOISTURE IS IN PLACE OVER THE AREA WITH PRECIPITABLE WATER VALUES WELL OVER ONE INCH IN ALL AREAS. ALTHOUGH SEVERAL SHORTWAVE/EASTERLY WAVE/CIRCULATION CENTERS ARE EVIDENT IN WATER VAPOR IMAGERY...IT APPEARS THAT NONE OF THESE FEATURES WILL DIRECTLY IMPACT THE FORECAST AREA. THE MAIN WEATHER FACTORS TODAY WILL BE UPSLOPE FLOW ON THE PLAINS AND THE EXISTENCE OF A COUPLE OF BOUNDARIES OVER THE FORECAST AREA. THE MOST NOTABLE BOUNDARY EXTENDS FROM THE MOUNTAINS EAST JUST NORTH OF THE ARKANSAS RIVER. THIS BOUNDARY...PLUS DEVELOPING LOW LEVEL EAST SOUTHEAST FLOW...WILL LIKELY COMBINE TO INITIATE AND PERPETUATE SHOWERS AND THUNDERSTORMS IN THE PIKES PEAK AND SOUTHERN PALMER DIVIDE AREAS. SOME OF THE AREAS AROUND COLORADO SPRINGS RECEIVED HEAVY RAIN YESTERDAY...AND THIS HAS PROMPTED THE ISSUANCE OF A FLASH FLOOD WATCH FOR THIS AREA UNTIL MIDNIGHT. OTHERWISE...THE AREA SOUTH OF THE BOUNDARY...WHICH INCLUDES THE PLAINS SOUTH OF THE ARKANSAS RIVER...HAS RECEIVED ABUNDANT SUNSHINE SO FAR TODAY AND THIS AREA SHOULD SEE THE STRONGEST THUNDERSTORMS...WITH ISOLATED PULSE SEVERE STORMS POSSIBLE. OTHERWISE...SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP OVER THE REGION...WITH LOCALLY HEAVY RAIN POSSIBLE JUST ABOUT ANYWHERE IN THE FORECAST AREA. I DON'T SEE ANY REASON FOR CONVECTION TO CONTINUE ALL NIGHT. HOWEVER...THE ENVIRONMENT WILL AGAIN SUPPORT THE FORMATION OF AN MCS ON THE PLAINS...WHICH SHOULD MOVE EAST INTO KANSAS BY MIDNIGHT OR SO. FWC GUIDANCE LOOKS GOOD FOR MINIMUM TEMPERATURES...BUT POPS ARE A LITTLE TOO LOW ON THE PLAINS. HAYNES
In the hours before
Local storm report, Jul 23, 3:25 PM MDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
325 PM MDT THU JUL 23 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM TIMPAS CO .75 INCH HAIL
07/23/98 OTEROLocal storm report, Jul 23, 3:25 PM MDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
325 PM MDT THU JUL 23 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM TIMPAS CO .75 INCH HAIL
07/23/98 OTEROThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:37 PM MDT | Tornado Warning | PUB | Bent, Prowers | 33 min |
| Jul 23, 8:11 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 64 min |
| Jul 24, 3:09 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 61 min |
| Jul 24, 4:11 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 59 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.